Alert archive / North Dakota / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 87, NWS Bismarck, ND

June 30, 2012Dunn County, McKenzie County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 30, 2012, 12:40 AM MDT for Dunn County, McKenzie County, North Dakota. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 30, 2012, 12:40 AM MDT (06:40 UTC)
Expired
Jun 30, 2012, 1:03 AM MDT
In force
23 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Dunn County, ND, McKenzie County, ND

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 6.7 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2012-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 82 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2012-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
82 J/kg
Mixed-layer CIN
-196 J/kg
Mixed-layer LCL
2477 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

669 
WUUS53 KBIS 300640
SVRBIS
NDC025-053-300745-
/O.NEW.KBIS.SV.W.0087.120630T0640Z-120630T0745Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1240 AM MDT SAT JUN 30 2012

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL MCKENZIE COUNTY IN NORTHWEST NORTH DAKOTA
  NORTHERN DUNN COUNTY IN SOUTHWEST NORTH DAKOTA

* UNTIL 145 AM MDT

* AT 1238 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 9 MILES
  SOUTH OF JOHNSONS CORNER...OR 45 MILES SOUTHEAST OF WILLISTON...AND
  MOVING EAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  LITTLE MISSOURI STATE PARK...MANDAREE AND SKUNK CREEK BAY
  RECREATION AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...TAKE SHELTER IN A STURDY
BUILDING...AND STAY AWAY FROM WINDOWS.

VERY HEAVY RAIN IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4780 10306 4784 10265 4781 10263 4778 10257
      4778 10250 4776 10247 4775 10239 4777 10237
      4747 10236 4760 10313
TIME...MOT...LOC 0640Z 277DEG 25KT 4767 10295
WIND...HAIL 60MPH 1.00IN

$$

SIMOSKO
2 follow-up statements
228 
WWUS53 KBIS 300651
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
151 AM CDT SAT JUN 30 2012

NDC025-053-300745-
/O.CON.KBIS.SV.W.0087.000000T0000Z-120630T0745Z/
MCKENZIE ND-DUNN ND-
1251 AM MDT SAT JUN 30 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN DUNN
AND EAST CENTRAL MCKENZIE COUNTIES UNTIL 145 AM MDT...

AT 1247 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 9 MILES
SOUTHEAST OF JOHNSONS CORNER...OR 48 MILES SOUTHEAST OF WILLISTON...
MOVING EAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
  LITTLE MISSOURI STATE PARK...MANDAREE...SKUNK CREEK BAY RECREATION
  AREA AND MCKENZIE BAY RECREATION AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAIN IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4758 10300 4782 10289 4784 10265 4781 10263
      4778 10257 4778 10250 4776 10247 4775 10239
      4777 10237 4747 10236
TIME...MOT...LOC 0651Z 277DEG 25KT 4769 10283
WIND...HAIL 60MPH 1.00IN

$$

SIMOSKO
032 
WWUS53 KBIS 300703
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
203 AM CDT SAT JUN 30 2012

NDC025-053-300714-
/O.CAN.KBIS.SV.W.0087.000000T0000Z-120630T0745Z/
MCKENZIE ND-DUNN ND-
103 AM MDT SAT JUN 30 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN DUNN AND EAST CENTRAL
MCKENZIE COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
 HOWEVER HEAVY RAIN IS STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 4758 10300 4782 10289 4784 10265 4781 10263
      4778 10257 4778 10250 4776 10247 4775 10239
      4777 10237 4747 10236
TIME...MOT...LOC 0704Z 277DEG 25KT 4768 10270

$$

SIMOSKO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 11:09 PM MDT, 1 hour 31 minutes earlier.

Area forecast discussion, Jun 29, 11:09 PM MDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
1209 AM CDT SAT JUN 30 2012

.DISCUSSION...LATEST REGIONAL RADAR SHOWS A BROKEN LINE OF
CONVECTION STRETCHING FROM WILLISTON SOUTHEAST INTO KILLDEER AND
APPROACHING BISMARCK. HAVE EXPANDED POPS SLIGHTLY FURTHER EAST TO
ACCOUNT FOR THIS. THUS FAR...ALL THUNDERSTORMS HAVE REMAINED
BELOW SEVERE WEATHER THRESHOLDS. EXPECTING AN INCREASE IN ACTIVITY
OVERNIGHT ESPECIALLY IN THE NORTH CENTRAL AS A SHORTWAVE WORKS
EAST FROM SOUTHWESTERN SASKATCHEWAN. THE HRRR DEVELOPS THIS AREA
OVERNIGHT AND FORMS ANOTHER LINE OF SHOWERS AND THUNDERSTORMS FROM
MINOT TO BISMARCK BY 12Z. FORECAST REMAINS ON TRACK FROM EARLIER.

&&

.AVIATION...30/06Z ISSUANCE...MAINTAINED VCTS MENTION AT ALL
SITES EXCEPT KDIK FOR THE OVERNIGHT HOURS INTO SATURDAY MORNING.
KISN/KMOT/KBIS CAN EXPECT THE MAIN IMPACTS...AND HAVE ALSO FRAMED
A 2-3 HOUR TEMPO GROUP FOR TSRA FOR MOST LIKELY PERIOD OF STORMS.
WINDS WILL BECOME NORTHWEST BEHIND COLD FRONT...BEGINNING AT KISN
AROUND 11Z.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...KS
AVIATION...RK
Hazardous weather outlook, Jun 29, 8:14 PM MDT, 4 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
914 PM CDT FRI JUN 29 2012

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-301100-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
914 PM CDT FRI JUN 29 2012 /814 PM MDT FRI JUN 29 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT...ESPECIALLY FROM
WESTERN THROUGH NORTH CENTRAL NORTH DAKOTA. A FEW OF THE STRONGEST
STORMS COULD PRODUCE HAIL AROUND QUARTER SIZE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE FOR THUNDERSTORMS SATURDAY ACROSS CENTRAL NORTH
DAKOTA...ESPECIALLY THE JAMES RIVER VALLEY. SOME THUNDERSTORMS COULD BE
SEVERE.

ANOTHER STRETCH OF THUNDERSTORM POTENTIAL EXISTS SUNDAY NIGHT
THROUGH MONDAY NIGHT...AND AGAIN TUESDAY NIGHT THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

THERE IS A SMALL CHANCE OF SPOTTER ACTIVATION OVERNIGHT...BUT
ACTIVATION MAY BE NEEDED DURING THE DAY SATURDAY.

WAA/RK

In the hours before

Special weather statement, Jun 29, 7:29 PM MDT, 5 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
829 PM CDT FRI JUN 29 2012

NDZ031-032-040-300230-
BILLINGS-GOLDEN VALLEY-SLOPE-
729 PM MDT FRI JUN 29 2012

...SPECIAL WEATHER STATEMENT...

AT 724 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SOUTHWESTERN GOLDEN VALLEY COUNTY...MOVING
EAST AT 20 MPH.

PENNY SIZE HAIL AND WINDS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM.
MOTORISTS SHOULD BE PREPARED FOR A BRIEF PERIOD OF VERY HEAVY
RAIN...WITH REDUCED VISIBILITY AND PONDING WATER ON ROADS.

LOCATIONS IMPACTED INCLUDE...
  ALPHA...    GOLVA...       THREE V CROSSING...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.

KINNEY
Special weather statement, Jun 29, 7:52 PM MDT, 4 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
852 PM CDT FRI JUN 29 2012

NDZ031-032-040-300245-
BILLINGS-GOLDEN VALLEY-SLOPE-
752 PM MDT FRI JUN 29 2012

...STRONG THUNDERSTORM IN SLOPE COUNTY...

AT 748 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM IN FAR NORTHWEST SLOPE COUNTY...MOVING SOUTHEAST
AT 20 MPH.

NICKEL SIZE HAIL AND WINDS UP TO 50 MPH ARE POSSIBLE WITH THIS
STORM. MOTORISTS SHOULD BE PREPARED FOR A BRIEF PERIOD OF VERY HEAVY
RAIN...WITH REDUCED VISIBILITY AND PONDING WATER ON ROADS.

LOCATIONS IMPACTED INCLUDE...
  AMIDON...   ALPHA...    THREE V CROSSING...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.

KINNEY
Special weather statement, Jun 29, 9:12 PM MDT, 3 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
912 PM MDT FRI JUN 29 2012

NDZ040-300415-
SLOPE-
912 PM MDT FRI JUN 29 2012

...STRONG STORM CONTINUES IN SLOPE COUNTY...

AT 912 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR AMIDON...MOVING SOUTHEAST AT 15 MPH.

NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
    AMIDON AND EASTERN SLOPE COUNTY...

AT 909 PM MDT...LAW ENFORCEMENT REPORTED DIME TO NICKEL SIZE
HAIL...2 MILES WEST OF AMIDON.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

KINNEY
Local storm report, Jun 29, 9:13 PM MDT, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1013 PM CDT FRI JUN 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1009 PM     HAIL             2 W AMIDON              46.48N 103.36W
06/29/2012  E0.88 INCH       SLOPE              ND   LAW ENFORCEMENT

            DIME TO NICKEL SIZE HAIL REPORTED BY SLOPE COUNTY
            SHERIFFS DEPUTY.

&&

RK
Special weather statement, Jun 30, 12:03 AM MDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
103 AM CDT SAT JUN 30 2012

NDZ009-300645-
WILLIAMS ND-
103 AM CDT SAT JUN 30 2012

...SPECIAL WEATHER STATEMENT FOR CENTRAL WILLIAMS COUNTY UNTIL 145 AM
CDT/1245 AM MDT/...

AT 1259 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A CLUSTER OF STRONG THUNDERSTORMS CENTERED 8 MILES NORTH OF
WILLISTON...MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
POSSIBLE WITH THE STRONGEST STORMS...ALONG WITH VERY HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THESE STORMS THROUGH 145 AM INCLUDE...
  SPRING BROOK...
  EPPING...
  WHEELOCK...
  RAY...
  WHITE TAIL BAY RECREATION AREA...
  TIOGA...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

HAMILTON
Special weather statement, Jun 30, 12:35 AM MDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
135 AM CDT SAT JUN 30 2012

NDZ010-017-018-300715-
DUNN ND-MCKENZIE ND-MOUNTRAIL ND-
1235 AM MDT SAT JUN 30 2012

...SPECIAL WEATHER STATEMENT FOR NORTHERN DUNN...EASTERN MCKENZIE AND
EXTREME SOUTHERN MOUNTRAIL COUNTIES UNTIL 115 AM MDT/215 AM CDT/...

AT 1234 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 43 MILES SOUTHEAST OF WILLISTON...MOVING EAST
AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
POSSIBLE WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  JOHNSONS CORNER...
  LITTLE MISSOURI STATE PARK...
  MANDAREE...
  SKUNK CREEK BAY RECREATION AREA...
  MCKENZIE BAY RECREATION AREA...
  POUCH POINT RECREATION AREA...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

HAMILTON

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 12:19 AM MDTSevere Thunderstorm WarningBISMcKenzie, Williams56 min
Jun 30, 1:15 AM MDTSevere Thunderstorm WarningBISMcKenzie, Mountrail, Williams60 min
Jun 30, 2:09 AM MDTSevere Thunderstorm WarningBISDunn, McKenzie, McLean, Mountrail66 min
Jun 30, 2:54 AM MDTSevere Thunderstorm WarningBISMcLean, Mountrail, Ward66 min
Jun 30, 7:05 AM MDTSevere Thunderstorm WarningBISBurleigh40 min
Jun 30, 7:31 AM MDTSevere Thunderstorm WarningBISKidder, Stutsman, Wells44 min
Jun 30, 2:36 PM MDTRed Flag WarningBISBowman, Slope32 hr
Jun 30, 3:25 PM MDTSevere Thunderstorm WarningBISSioux65 min
Jun 30, 3:46 PM MDTSevere Thunderstorm WarningBISEmmons, Morton, Sioux59 min
Jun 30, 4:34 PM MDTSevere Thunderstorm WarningBISSioux39 min
Jun 30, 4:43 PM MDTSevere Thunderstorm WarningBISEmmons, Morton, Sioux48 min
Jun 30, 5:00 PM MDTSevere Thunderstorm WarningBISEmmons, Logan30 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.